Patients Injured Due to Coumadin and Heparin Errors
A popular video went viral once about a nurse who fell asleep standing up while typing medical notes into a computer device. Ironically, the video was taken by a sick patient sitting in a hospital bed. It is no secret that many doctors, nurses and other medical staff work extremely long hours. In fact, it is not unusual for hospitals staff to work 12-24+ shifts, especially doctors.
Lack of sleep due to working long hours is not only exhausting, it can cause a person to make mistakes. Lack of sleep isn’t the only reason why hospital workers and other medical staff make mistakes. Being careless and not paying attention could also heighten the risk of medical errors.
The problem with medical mistakes is that the patient is the one left to suffer the consequences. One common medical mistake that occurs are patients who are injured due to Coumadin and Heparin errors.What is Coumadin and Heparin?
Coumadin and Heparin (or Warfarin) are both known as popular anti-blood clotting drugs (or blood thinners). These drugs are commonly used for patients who are on the verge of experiencing blood clotting. When a doctor or nurse make errors administering these medications, it can be deadly for a patient.
A good example of medical error is administering the wrong dosage amounts (too much or too little) or giving a medication to the wrong patient. Regardless of the mistake, a doctor should be held liable for a patient’s medical injuries or wrongful death.
There are an estimated 34,000 elderly people who suffer from life-threatening or fatal drug related injuries annually, according to The American Journal of Medicine. When a person is given Heparin or Coumadin by mistake, they not only run the risk of having an accident, they also suffer the side effects.Common Side Effects of Heparin and Coumadin
Heparin has multiple side effects including abdominal bleeding, chest pain, adrenal hemorrhage, bleeding from the finger cuticle or mouth along the gum area. Here are a few more side effects:
- Hives or rash
- Peripheral Neuropathy
- Hypersensitivity Drug Reaction Itching
- Life Threatening Allergic Reaction
- Numbness And Tingling
- Skin Discoloration
- Blood Clot in the Kidney Artery
These are just a handful of common side effects.Common Side Effects of Coumadin
The side effects of Coumadin range from mild to severe. For example, skin yellowing or yellowing of the eyes, which is a sign of liver problems and bloody urine. Here are a few known side effects of this drug:
- Dead skin
- Tissue death
- Skin inflammation
- Hepatitis (caused by the drug)
- Liver inflammation (bile flow stoppage)
In addition to the above side effects, a patient may also experience a life-threatening allergic reaction, hypersensitivity drug reaction, Calcification of Cartilage in the Bronchus, Calcification of Cartilage windpipe, Granulocytes deficiency (white blood cell), and blood vessel obstruction (atheromatous embolus).Call Our Law Firm Today!
Are you a victim you or s loved one is a victim of a Heparin or Coumadin error, call a medical malpractice lawyer in Nashua, New Hampshire. Medication errors can result in serious injuries. As a result, it can be irreversible and and even life-threatening. Call Anzalone Law Firm PLLC for a free consultation at: 603.548.3797.